|Why both Truvada and Efavirenz
Aug 9, 2011
A few days ago I had anal intercourse (I was the receptive partner) and the condom broke. I went to the ER of a nearby hospital and the attending physician put me on a PEP regimen consisting of Truvada and Efavirenz. Have experienced a few side effects such as insomnia, bad dreams, and nausea. Two questions: i) Is it really necessary for me to take both of these medicines?; and ii) can I drink alcohol while taking these medicines? Thank you. Bruce.
| Response from Dr. Young
Hello and thanks for your post.
(1) Current US treatment guidelines for non-occupational (i.e., sexual) exposure to HIV recommend the use of the regimen of tenofovir/FTC (Truvada) and efavirenz (Sustiva). The side effects that you're experiencing are likely due to the efavirenz part and should subside in a few days.
If the symptoms don't subside, it would be reasonable to consider discontinuation of efavirenz while continuing Truvada for the month of treatment.
Either way, as noted in the guidelines (page 13), you should have regular follow up for monitoring of the PEP regimen as well as HIV tests.
(2) It's ok to have a drink while taking these medications.
Best of health to you, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Condom Broke Anal Worried I Have HIV
- Bloody Pee After Oral Sex Hooker What Are The Chances Of HIV
- Coated Tongue After Giving Handjob Worried I Have HIV
- Itchy Vagina After Having Sex During Period Sign Of HIV AIDS
- Penis Discharge After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- White Spots After Getting Head Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.